How Does Narcan Work? – Narcan (naloxone) is a nasal spray or injectable that works as an opioid antagonist and overdose-reversal agent. In the event of overdose involving an opioid such as heroin or fentanyl, immediate administration of Narcan counteracts the effects of the overdose by replacing opioids still active on brain receptors and prevents additional opioids from attaching.
Naloxone isn’t new and has been administered in emergency departments and by first responders for years. Due to the increasing prevalence of opioid overdoses and deaths in the U.S., however, Narcan has become widely available in recent years for purchase at most pharmacies without a prescription. It is routinely carried by police, EMTs, firefighters, and even civilians.
How Does Narcan Work?
Narcan can be injected into the arm or thigh by a medical provider but is more commonly delivered in as a nasal spray that anyone can administer. It can be used to reverse an overdose when the person appears to be having difficulty breathing, has stopped breathing or is unresponsive.
Note: Narcan is not a substitute for professional medical help. Emergency medical services (911) should be contacted immediately.
How to Manage an Overdose
If you suspect someone is experiencing an overdose of opioids, first investigate to see if they are responsive by shaking the person gently or shouting at him or her.
You should then check their breathing status. If the individual isn’t responding or appears to have trouble breathing, administer one dose of Narcan in one nostril and contact 911 immediately. The dispatcher may give you instructions on how to perform CPR or to remain close by the person until emergency help arrives.
When unconscious, the person who is experiencing the overdose cannot administer Narcan themselves. Instead, the drug must be delivered by a family member, friend, or another bystander.
For this reason, it’s vital that the loved ones of those who abuse opioids have Narcan readily available in case of an emergency. In the U.S., Narcan can now be obtained at most major pharmacies without a prescription for $20 or less.
The medication guide for Narcan presents the following guidelines regarding proper administration:
Administer one spray in one nostril – a single dose of Narcan consists of 2 to 4 mg of naloxone hydrochloride, which may or may not be adequate to rescue an overdosing person. Each Narcan nasal spray includes only one dose, and it cannot be reused and must then be discarded.
Administer Narcan promptly and call 911 immediately – the longer a person undergoes CNS depression, the more likely they are to experience severe damage to their nervous system.
Re-administration of Narcan may be necessary – if there is no response or change after the initial dose, a new dose should be delivered every 2-3 minutes. The need for re-administration may occur if the person has used a particularly powerful opioid, such as fentanyl or carfentanil.
If the person responds temporarily but then slips into unconscious again, Narcan should be readministered – if multiple doses are delivered, administer Narcan in alternating nostrils each time it’s used.
What to Know About Using Narcan
Narcan should be given as quickly as possible after a suspected overdose, and medical help should be called immediately as well. Signs that an individual is suffering an opioid overdose and needs to be revived with naloxone include:
- Unusual sleepiness
- Slow, shallow, labored or stopped breathing
- Bluish skin, fingers, and nails (cyanosis)
- Pinpoint pupils
Narcan administration causes immediate and severe opioid withdrawal symptoms. For this reason, among others, it is vital to seek medical assistance immediately. Some people may not be able to receive Narcan if they have allergies to ingredients that include sodium chloride, benzalkonium chloride, or hydrochloric acid.
It’s important to stress that Narcan can only reverse the effects of an overdose that involves opioid drugs, such as morphine, heroin, or fentanyl. It will not revive a person who has overdosed on meth, cocaine, Xanax or other non-opioid drugs.
Because Narcan instantly counteracts the effects of opioids, including euphoria, it cannot be used to get high and is therefore inherently non-addictive. In fact, it’s often found in combination with buprenorphine (Suboxone) and used as part of a treatment for opioid addiction and withdrawal.
Treatment for Opioid Addiction
Persons who have been administered a life-saving overdose of Narcan are urged to consider seeking long-term, comprehensive addiction treatment immediately upon recovery. After detox, treatment should consist of evidence-based approaches, such as behavioral therapy, individual and group counseling, and group support.
Harmony Treatment and Wellness employs caring, professional staff who specialize in addiction and provide clients with the skills they need to achieve sobriety, avoid relapse, and reclaim and the life and wellness they deserve. Please contact us as soon as possible to discover how we can help support you on your journey to recovery!